New York, 2002Damaging Wind in New York, May 31, 2002
May 31, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 7:50 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, May 31, 7:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EDT FRI MAY 31 2002
SENT A QUICK UPDATE TO ADJUST TIMING OF PRECIPITATION FOR WEST AND
CENTRAL ZONES. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS MOVING
QUICKLY EAST AND WILL ENTER WEST ZONES IN NEXT HOUR OR SO.
.BGM...NONE.
JML
In the hours before
Special weather statement, May 31, 10:30 AM EST, 1 hour before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-312115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT FRI MAY 31 2002
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE
REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON
AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS.
SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN
SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA
SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO
FLASH FLOODING IS POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Thunderstorm Wind, Oneida
- When
- May 31, 11:30 AM EST to 11:35 AM EST
- Where
- Oneida County, Utica
- Measured
- 60 kt (69 mph)
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.100, -75.250
50 foot maple tree blew down onto a house. Another house had bricks fall off the side of it. The bricks broke the windows of the house next to it. A large portion of the roof of a business on Oriskany Street West was peeled off. In New Hartford, wires and a traffic light fell. A 30 foot radio antenna and dish on the top of a building in Utica blew over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 31, 20021 death · 54 injured · $10 million · 1 in hail · 7 events
- Heat in Missouri, May 31, 20022 deaths · 1 event
- Tornado in New York, May 31, 20027 injured · $600,000 · F1 · 1 event
- Rip Current in North Carolina, May 31, 20021 death · 1 event
- Tornadoes and Hail in New York, May 31, 2002$616,000 · F1 · 30 events
- Hail and Damaging Winds in Ohio, May 31, 2002$336,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002$150,000 · 50 kt wind · 24 events
- Tornado and Damaging Winds in Maine, May 31, 20021 injured · $60,000 · F1 · 9 events
- Hail and Damaging Winds in California, May 31, 2002$300,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, May 31, 2002$190,000 · 55 kt wind · 6 events
- Hail in Iowa, May 31, 2002$128,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Ohio, May 31, 2002$72,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299722.